Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 190, NWS Tallahassee, FL

July 9, 20144 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 9, 2014, 3:29 PM EDT for 4 counties in Florida. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2014, 3:29 PM EDT (19:29 UTC)
Expired
Jul 9, 2014, 4:05 PM EDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gadsden County, FL, Leon County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 15 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:35 PM EDTTSTM WND DMGNne Bloxham, FLRELAYED REPORT OF TREES DOWN AND SEVERAL HOUSES WITH ROOF DAMAGE NEAR LAKE TALQUIN...AROUND THE INTERSECTION OF HIGHWAY 20 AND 267. TIME IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS52 KTAE 091929
SVRTAE
FLC039-073-077-129-092015-
/O.NEW.KTAE.SV.W.0190.140709T1929Z-140709T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 PM EDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GADSDEN COUNTY IN FLORIDA...
  SOUTHWESTERN LEON COUNTY IN FLORIDA...
  EAST CENTRAL LIBERTY COUNTY IN FLORIDA...
  NORTH CENTRAL WAKULLA COUNTY IN FLORIDA...

* UNTIL 415 PM EDT

* AT 327 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLOXHAM...
  AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  TALQUIN...FORT BRADEN...BROWN HOUSE...MIDWAY...ANDREW...HELEN...
  TALLAHASSEE REGIONAL A/P...SPRING HILL AND HILLIARDVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3051 8434 3027 8436 3032 8473 3050 8466
TIME...MOT...LOC 1929Z 273DEG 9KT 3040 8462

$$

11-MOORE
2 follow-up statements
561 
WWUS52 KTAE 091956
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EDT WED JUL 9 2014

FLC077-129-092007-
/O.CAN.KTAE.SV.W.0190.000000T0000Z-140709T2015Z/
WAKULLA FL-LIBERTY FL-
356 PM EDT WED JUL 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LIBERTY AND NORTH
CENTRAL WAKULLA COUNTIES IS CANCELLED...

LAT...LON 3036 8456 3050 8454 3051 8434 3035 8435
TIME...MOT...LOC 1957Z 273DEG 9KT 3040 8454

$$

FLC039-073-092015-
/O.CON.KTAE.SV.W.0190.000000T0000Z-140709T2015Z/
LEON FL-GADSDEN FL-
356 PM EDT WED JUL 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN GADSDEN AND CENTRAL LEON COUNTIES...

AT 355 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
LOCATED NEAR FORT BRADEN...OR 16 MILES WEST OF TALLAHASSEE...MOVING
EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIDWAY...ANDREW AND TALLAHASSEE REGIONAL A/P

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3036 8456 3050 8454 3051 8434 3035 8435
TIME...MOT...LOC 1957Z 273DEG 9KT 3040 8454

$$

11-MOORE
947 
WWUS52 KTAE 092005
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM EDT WED JUL 9 2014

FLC039-073-092015-
/O.CAN.KTAE.SV.W.0190.000000T0000Z-140709T2015Z/
LEON FL-GADSDEN FL-
405 PM EDT WED JUL 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GADSDEN AND
CENTRAL LEON COUNTIES IS CANCELLED...

LAT...LON 3036 8456 3050 8454 3051 8434 3035 8435
TIME...MOT...LOC 2005Z 273DEG 9KT 3040 8452

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:01 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 9, 3:01 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 PM EDT Wed Jul 9 2014

.Near Term [Through Tonight]...

17Z surface analysis shows high pressure still over the GOMEX and a
surface cold front still off to our northwest- roughly along the Wrn
edge of the Appalachian Mtns, curving westward across the
Mississippi Valley. Storms along boundaries out ahead of the front
may reach SE AL late this afternoon, but the main forcing for most
of the afternoon is the seabreeze. This seabreeze convection will be
focused on north FL, primary the Panhandle and Wrn Big Bend today,
with a localized pocket of dry air over the Ern Big Bend area
helping to suppress convection. As is typical with the seabreeze,
the chances for storms will taper off overnight, but with the
approaching front, there will still be chances for storms in the SE
AL area during the night. Highs today will be in the low to mid 90s
with low temperatures tonight in the low 70s.

.Short Term [Thursday Through Friday Night]...

The end of the week will continue to be dominated by an upper level
trough across the eastern U.S. and an upper level ridge across the
central and western U.S. A series of shortwaves moving through the
eastern trough will push the associated front further south into the
southeast U.S. By Thursday the weak front should be north of our
area stetching from northeast GA across central Alabama, and by
Friday should slide further south across the northern portion of our
region, roughly near a line from Albany to Dothan. This means that
PoPs will significantly increase for the end of the week compared
to the previous week's relatively dry weather.

We should see a similar pattern that has been observed the past few
days with a series of Mesoscale Convective Systems (MCSs) developing
along the front in the evening and propogating southward during the
overnight hours. Development of an MCS tonight will affect our area
on Thursday in terms of residual cloud debris and outflow
boundaries, as well as possibly suppressing sea breeze development
along our panhandle coasts. However, late in the day Big Bend
seabreezes should develop and as they move inland may interact
with any lingering boundaries from overnight convection. With the
front still across the area Friday, expect a similar scenario with
a late night/early morning MCS, followed by late afternoon
disturbed seabreeze/outflow induced convection. Afternoon highs
will be not be as hot due to increased convection and cloud cover.
Highs will generally be in the lower 90s, with higher readings in
the mid and possibly upper 90s Thursday across the Big Bend
region.

.Long Term [Saturday Through Wednesday]...

The weekend will begin with an upper ridge across much of the CONUS
and a weak, shallow trough in the northeast. By early in the week
the pattern will have transitioned to another large scale trough in
the east with a retrograding ridge along the west coast. By midweek
the eastern trough becomes positively tilted stretching from New
England to the central rockies. This suggests that our rain chances
will be above normal after the weekend due to the long wave trough
and a return of deeper moisture. For the weekend, however, when
typical summer convection is expected, we could see a couple of
hot days again with highs in the upper 90s.

&&

.Aviation...
[Through 18Z Wednesday]

Mostly VFR conditions will prevail with the exception of brief
MVFR conditions at TLH, ECP, DHN and VLD due to afternoon
seabreeze thunderstorms. Some guidance has fog tomorrow morning at
VLD but local models are not as favorable so did not mention in
forecast.
&&

.Marine...

In general light winds and low seas will prevail under a weak
surface pressure pattern for the next several days. A cold front
will sag across the far southeastern U.S. which could result in
clusters of thunderstorms moving offshore mainly during the morning
hours. This would enhance waves and winds in the vicinity of any
such development.

&&

.Fire Weather...

As moisture returns to the area and we shift to a more typical
summer pattern, relative humidity values will remain above critical
thresholds. No red flag conditions are expected ove the next week.

&&

.Hydrology...

Though rain chances will be much higher than recent days to finish the
week, most rivers are holding steady at levels well below flood
stage with several in low flow. The expected rainfall totals over
the next several days will not be significant enough to push any
rivers into flood stage.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  94  73  94  73 /  10  50  20  50  20
Panama City   77  91  76  93  77 /  30  40  30  40  20
Dothan        74  93  72  96  74 /  30  50  30  50  20
Albany        74  93  73  95  73 /  20  50  30  50  30
Valdosta      72  93  71  94  72 /  10  60  30  50  20
Cross City    72  93  71  93  72 /  20  40  20  50  20
Apalachicola  75  89  73  90  74 /  30  40  20  40  20

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...HOLLINGSWORTH/MOORE
SHORT TERM...HOLLINGSWORTH
LONG TERM...HOLLINGSWORTH
AVIATION...HOLLINGSWORTH/MOORE
MARINE...HOLLINGSWORTH
FIRE WEATHER...HOLLINGSWORTH/MOORE
HYDROLOGY...MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:27 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington21 min
Jul 9, 2:59 PM EDTSevere Thunderstorm WarningTAECalhoun, Liberty24 min
Jul 9, 4:31 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.